Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Springfield, MO

February 28, 2017Barton County, Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 11:52 PM CST for Barton County, Jasper County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 11:52 PM CST (05:52 UTC)
Expired
Mar 1, 2017, 12:30 AM CST
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:08 AM CSTHAIL 0.88Oronogo, MO
Mar 1, 12:30 AM CSTTSTM WND DMG1 Ssw Carthage, MOMIDDLE SCHOOL ROOF WAS PEELED OFF AND BLOWN AWAY DUE TO HIGH WIND GUSTS. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS53 KSGF 010552
SVRSGF
MOC011-097-010630-
/O.NEW.KSGF.SV.W.0014.170301T0552Z-170301T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1152 PM CST TUE FEB 28 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 1230 AM CST

* At 1152 PM CST, a severe thunderstorm was located near Carl
  Junction, or 11 miles east of Columbus, moving east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Carl Junction around 1155 PM CST. 
  Webb City and Oronogo around 1200 AM CST. 
  Carterville, Alba and Purcell around 1205 AM CST. 
  Carthage and Jasper around 1210 AM CST. 

Other locations impacted by this severe thunderstorm include Airport
Drive, Carytown, Asbury, Neck City, Avilla, La Russell, Brooklyn
Heights, Waco, Maple Grove and Dudenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3734 9462 3746 9408 3730 9408 3729 9405
      3712 9406 3712 9462
TIME...MOT...LOC 0552Z 267DEG 57KT 3722 9465 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
657 
WWUS53 KSGF 010605
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1205 AM CST WED MAR 1 2017

MOC011-097-010630-
/O.CON.KSGF.SV.W.0014.000000T0000Z-170301T0630Z/
Barton MO-Jasper MO-
1205 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR SOUTHEASTERN BARTON AND JASPER COUNTIES...

At 1204 AM CST, a severe thunderstorm was located near Alba, or near
Carthage, moving east at 75 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Golden City around 1215 AM CST. 

Other locations impacted by this severe thunderstorm include Airport
Drive, Carytown, Asbury, Neck City, Avilla, La Russell, Brooklyn
Heights, Waco, Maple Grove and Dudenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3734 9462 3746 9408 3730 9408 3729 9405
      3712 9406 3712 9462
TIME...MOT...LOC 0604Z 259DEG 67KT 3726 9436 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
941 
WWUS53 KSGF 010621 RRA
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1221 AM CST WED MAR 1 2017

MOC011-097-010631-
/O.EXP.KSGF.SV.W.0014.000000T0000Z-170301T0630Z/
Barton MO-Jasper MO-
1221 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON AND JASPER
COUNTIES WILL EXPIRE AT 1230 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3734 9462 3746 9408 3730 9408 3729 9405
      3712 9406 3712 9462
TIME...MOT...LOC 0621Z 267DEG 57KT 3727 9406 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:14 PM CST, 38 minutes earlier.

Area forecast discussion, Feb 28, 11:14 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1114 PM CST Tue Feb 28 2017

.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017

The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.

At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.

The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.

As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.

From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.

Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.

Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.

.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017

Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.

The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.

A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.

Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1110 PM CST Tue Feb 28 2017

Multi-cellular strong to severe convection has developed along the
cold front across west central MO into southeast KS. These storms
should gradually congeal into a squall line overnight. Still
looking at convection affecting the TAF sites between 06z and
09-10z, but there will be a one to two hour window of convection
at each site as these storms should quickly push through.
Expecting MVFR to IFR during the storms and VFR conditions outside
of the convection. Winds will remain gusty through much of the day
Wednesday and could see some severe wind gusts through the
convection pushing through. Winds will diminish after sunset on
Wednesday.

&&

.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017

Here are today's record high temperatures:

SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Lindenberg
CLIMATE...Hatch
Hazardous weather outlook, Feb 28, 7:33 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
733 PM CST Tue Feb 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
733 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

The coverage of storms will increase later this evening into the
overnight hours as cold front begins to push into the region.

Storms which do develop will have the potential of producing hail
to the size of tennis balls, damaging wind gusts up to 70 mph and
tornadoes.

Storms should end from northwest to southeast after the front
pushes through overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An elevated fire weather risk will impact the outlook area at
times from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
parts of west central Missouri into extreme southeast Kansas. The
severe potential will then spread southeast overnight across the
remainder of the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Feb 28, 11:17 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             WALKER                  37.90N 94.23W
02/28/2017  E1.00 INCH       VERNON             MO   EMERGENCY MNGR

            .

&&

BURCHFIELD
Local storm report, Feb 28, 11:24 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             GIRARD                  37.51N 94.84W
02/28/2017  E1.00 INCH       CRAWFORD           KS   LAW ENFORCEMENT

            .

&&

BURCHFIELD
Local storm report, Feb 28, 11:25 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             ARMA                    37.54N 94.70W
02/28/2017  E1.00 INCH       CRAWFORD           KS   LAW ENFORCEMENT

            .

&&

BURCHFIELD
Local storm report, Feb 28, 11:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             ARCADIA                 37.64N 94.62W
02/28/2017  E1.00 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

            .

&&

BURCHFIELD
Local storm report, Feb 28, 11:48 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     HAIL             COLUMBUS                37.17N 94.84W
02/28/2017  E1.75 INCH       CHEROKEE           KS   EMERGENCY MNGR

            .

&&

BURCHFIELD
Local storm report, Feb 28, 11:50 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             OSCEOLA                 38.05N 93.70W
02/28/2017  E1.50 INCH       ST. CLAIR          MO   FIRE DEPT/RESCUE

            ALSO HAD 40 TO 50 MPH WIND GUSTS.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:12 PM CSTTornado WarningSGFShannon14 min
Feb 28, 10:43 PM CSTTornado WarningSGFVernon47 min
Feb 28, 11:11 PM CSTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon21 days
Feb 28, 11:29 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon24 min
Feb 28, 11:42 PM CSTSevere Thunderstorm WarningSGFBenton, Hickory47 min
Mar 1, 12:12 AM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Miller, Morgan53 min
Mar 1, 12:16 AM CSTSevere Thunderstorm WarningSGFDade44 min
Mar 1, 12:23 AM CSTSevere Thunderstorm WarningSGFJasper, Newton29 min
Mar 1, 12:33 AM CSTSevere Thunderstorm WarningSGFPolk22 min
Mar 1, 12:42 AM CSTSevere Thunderstorm WarningSGFLawrence33 min
Mar 1, 12:48 AM CSTSevere Thunderstorm WarningSGFDallas, Laclede, Polk57 min
Mar 1, 12:54 AM CSTSevere Thunderstorm WarningSGFGreene66 min
Mar 1, 1:02 AM CSTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski58 min
Mar 1, 1:08 AM CSTSevere Thunderstorm WarningSGFChristian52 min
Mar 1, 1:15 AM CSTSevere Thunderstorm WarningSGFDallas, Webster60 min
Mar 1, 1:20 AM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton, Stone45 min
Mar 1, 1:31 AM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas59 min
Mar 1, 1:34 AM CSTSevere Thunderstorm WarningSGFLaclede, Texas, Wright56 min
Mar 1, 1:37 AM CSTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Stone, Taney53 min
Mar 1, 2:16 AM CSTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Shannon, Texas, Wright59 min
Mar 1, 2:27 AM CSTSevere Thunderstorm WarningSGFOzark, Taney44 min
Mar 1, 2:31 AM CSTSevere Thunderstorm WarningSGFStone, Taney14 min
Mar 1, 2:38 AM CSTSevere Thunderstorm WarningSGFHowell, Oregon45 min
Mar 1, 2:53 AM CSTSevere Thunderstorm WarningSGFHowell, Shannon, Texas44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.